Dopamine Agonist Therapy Induced Fatal Pneumocephalus in Giant Prolactinoma

Read full text
Authors: Archana M. H., Anurag Ranjan Lila, Manjiri Karlekar, Saba Samad Memon, Rohit Barnabas, Tushar Bandgar
Cited by: 1
References: 17

Abstract

We report a man in the fifth decade of his life with an invasive giant prolactinoma (size: 7.3 cm; serum prolactin 56820 ng/mL [SI: 2470.4 nmol/L], reference range, 5-25 ng/mL [SI: 0.22-1.09 nmol/L]) who presented with hypogonadism and headache. Dopamine agonist (DA) cabergoline (0.25 mg twice weekly) was initiated, and serum prolactin levels reached 3941 ng/mL (SI: 171.3 nmol/L) after 2 doses. Two weeks later, he developed acute symptoms of headache, vomiting, and drowsiness associated with cerebrospinal fluid rhinorrhea. He presented to the casualty after 48 hours of the onset of these acute symptoms in an altered state. Neuroimaging demonstrated extensive pneumocephalus with pneumoventricle. Cabergoline was discontinued, and an emergency neurosurgical repair was planned. Meanwhile, the patient's sensorium deteriorated, and he succumbed. Our case and review of 7 published cases of DA-induced pneumocephalus highlights male predominance, median tumor size of 5.5 cm (range, 4-9.5 cm), and onset within 1 to 12 weeks of initiation of DA therapy. Hence, for giant prolactinomas after DA initiation, it is essential to recognize the symptom complex associated with this rare life-threatening complication, pneumocephalus, and offer emergency surgical intervention.

Fields of Study & Subjects

Pituitary Gland Disorders and Treatments Head and Neck Surgical Oncology Meningioma and schwannoma management

Publication details

Journal / source
JCEM Case Reports
Publisher
The Endocrine Society
Volume
4
Issue
2
Pages
luaf318–luaf318
Publication date
8 January 2026
Language
EN